Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Raleigh, NC

August 12, 2013Durham County, Orange County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2013, 11:31 PM EDT for Durham County, Orange County, Person County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 11:31 PM EDT (03:31 UTC)
Expired
Aug 13, 2013, 12:15 AM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS52 KRAH 130331
SVRRAH
NCC063-135-145-130415-
/O.NEW.KRAH.SV.W.0124.130813T0331Z-130813T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUSHY FORK...OR 8 MILES EAST OF PROSPECT
  HILL...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROUGEMONT...
  BAHAMA...
  MORIAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3638 7880 3609 7881 3608 7879 3607 7879
      3613 7921 3625 7918 3625 7916 3637 7916
      3641 7914
TIME...MOT...LOC 0331Z 283DEG 34KT 3625 7905

$$

SEC
2 follow-up statements
019 
WWUS52 KRAH 130349
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1149 PM EDT MON AUG 12 2013

NCC063-135-145-130415-
/O.CON.KRAH.SV.W.0124.000000T0000Z-130813T0415Z/
DURHAM NC-ORANGE NC-PERSON NC-
1149 PM EDT MON AUG 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTHERN PERSON...NORTHERN ORANGE AND NORTHERN DURHAM COUNTIES...

AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ROUGEMONT...OR 13 MILES SOUTH OF ROXBORO...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS 
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3638 7880 3609 7881 3608 7879 3607 7879
      3613 7921 3625 7918 3625 7916 3637 7916
      3641 7914
TIME...MOT...LOC 0349Z 283DEG 34KT 3621 7884

$$

SEC
482 
WWUS52 KRAH 130403
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 AM EDT TUE AUG 13 2013

NCC063-135-145-130413-
/O.CAN.KRAH.SV.W.0124.000000T0000Z-130813T0415Z/
DURHAM NC-ORANGE NC-PERSON NC-
1203 AM EDT TUE AUG 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON...NORTHERN
ORANGE AND NORTHERN DURHAM COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE REPORT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

LAT...LON 3638 7880 3609 7881 3608 7879 3607 7879
      3613 7921 3625 7918 3625 7916 3637 7916
      3641 7914
TIME...MOT...LOC 0403Z 283DEG 34KT 3618 7868

$$

SEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 9:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT MON AUG 12 2013

.SYNOPSIS...
A COLD FRONT WILL TRACK SOUTHEAST THROUGH CENTRAL NORTH CAROLINA
TUESDAY EVENING...THEN STALL OUT SOUTH OF THE REGION ON WEDNESDAY
AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 950 PM MONDAY

THE LOW LEVEL MOISTURE HAS RECOVERED NICELY ACROSS MUCH OF THE
REGION THAT MIXED OUT THIS AFTERNOON. DEW POINTS WERE GENERALLY IN
THE LOWER TO MID 70S THROUGHOUT THE REGION AT MID-EVENING. THE
ORGANIZED CONVECTION OVER THE NW PART OF THE STATE HAS PUSHED INTO
THE WINSTON-SALEM AREA... NOW PUSHING INTO THE REST OF THE PIEDMONT
TRIAD REGION. THE LATEST RAOB FROM GREENSBORO INDICATED SOME
DEVELOPING CINH... BUT MLCAPE OF 2000 J/KG AT RELEASE TIME. THE
ORGANIZED CONVECTION CONTINUED TO BE DRIVEN EASTWARD BY AN MCV
LOCATED JUST NORTHWEST OF DANVILLE VIRGINIA... WITH NEW CONVECTION
DEVELOPING ALONG TO THE SOUTHWEST OF THE MVC THROUGH THE PIEDMONT
TRIAD REGION. THE EARLIER PLACEMENT OF THE HIGHEST POP/QPF IN THE NW
WAS STILL IN LINE WITH THE CURRENT CONVECTION. HOWEVER... WE WILL
EXTEND THE INCREASED POP EASTWARD ALONG THE NC/VA BORDER THROUGH 200
AM TO ACCOUNT FOR THE MCV TRACKING EASTWARD NEAR THIS REGION. SINCE
THE AIR MASS IS STILL VERY UNSTABLE ACROSS THE REGION... WE WILL
MAINTAIN CHANCE POP IN ALL BUT THE FAR EAST-SOUTHEAST ZONES THROUGH
200 AM. AFTER THE MVC PASSES... CONVECTION SHOULD WANE RATHER
QUICKLY WITH INCREASING CINH AND SUPPORT. LOWS 70-75.

UPDATED GRIDS SENT. -BADGETT

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 300 PM MONDAY...

OVERVIEW:
SHORTWAVE ENERGY DIGGING SOUTH THROUGH MANITOBA/ONTARIO WILL TRACK
SOUTHEAST ACROSS THE GREAT LAKES ON TUE...AMPLIFYING CYCLONIC FLOW
ALOFT OVER THE MID-ATLANTIC/CAROLINAS. DPVA/HEIGHT FALLS WILL
AMPLIFY A LOW-LEVEL TROUGH AND SHARPEN A FRONTAL ZONE ACROSS THE
MID-ATLANTIC/CAROLINAS TONIGHT. THE LOW-LEVEL TROUGH AND SFC FRONT
WILL BECOME INCREASINGLY SW-NE ORIENTED AS THEY TRACK SOUTHEAST INTO
THE CAROLINAS TUE AFT/EVE...WITH THE FRONT PROGRESSING SOUTHEAST OF
CENTRAL NC AFTER MIDNIGHT AND APPROACHING THE NC/SC COAST BY 12Z WED.
SMALLER AMPLITUDE SHORTWAVE ENERGY APPROACHING THE CENTRAL MS RIVER
VALLEY THIS EVENING WILL TRACK EAST THROUGH THE TN VALLEY AND THE
VIRGINIAS TUE AFT/EVE.

PRECIPITATION CHANCES:
EXPECT DIURNAL DESTABILIZATION TO BE MOST PRONOUNCED ALONG/EAST OF
HWY 1 ON TUE...WHERE THE BEST LOW-LEVEL MOISTURE WILL BE PRESENT ON
THE EASTERN PERIPHERY OF THE TROUGH AND SFC FRONT PROGRESSING INTO
CENTRAL NC...WITH MLCAPE RANGING FROM ~2000 J/KG IN THE SE COASTAL
PLAIN TO ~1000 J/KG IN THE NW PIEDMONT. ASIDE FROM A LOW-LEVEL
MOISTURE GRADIENT...DESTABILIZATION WILL BE LIMITED BY WEAK
MID-LEVEL LAPSE RATES AND INCREASING CLOUD COVER ALONG/AHEAD OF THE
FRONT. GIVEN MODERATE INSTABILITY...A GOOD FOCUS IN THE FORM OF
SFC-H85 CONVERGENCE...AND A POTENTIAL FOR DPVA ASSOC/W SMALL
AMPLITUDE DISTURBANCES PROGRESSING EAST INTO THE VIRGINIAS IN
CYCLONIC FLOW ALOFT DURING THE AFT/EVE...ONE WOULD EXPECT SCATTERED
TO WIDESPREAD SHOWERS AND THUNDERSTORMS AT PEAK HEATING. THE LATEST
CONVECTION ALLOWING MODELS INDICATE A SW-NE ORIENTED LINE OF
CONVECTION DEVELOPING IN THE NW PIEDMONT BY MID/LATE AFTERNOON
(18-21Z)...PROGRESSING SOUTHEAST ACROSS CENTRAL NC AND EXITING THE
SE COASTAL PLAIN BY 03-06Z. THIS SCENARIO SEEMS VERY REASONABLE...
AND PRECIP CHANCES/TIMING WILL REFLECT AS MUCH.

TEMPERATURES:
EXPECT HIGHS SEVERAL DEGREES COOLER THAN PREVIOUS DAYS DUE TO
FALLING THICKNESSES AND INCREASING MID/UPPER LEVEL MOISTURE...
RANGING FROM THE UPPER 80S (NW) TO LOWER 90S (SE). LOWS TUE NIGHT
RANGING FROM THE MID/UPPER 60S (NW) TO LOWER 70S (SE).

SEVERE THREAT:
DEEP-LAYER SHEAR ON THE ORDER OF 30-40 KT IS EXPECTED TUE AFT/EVE...
SUPPORTIVE OF MULTICELL AND PERHAPS OCCASIONAL OR TRANSIENT
SUPERCELLULAR CHARACTERISTICS. GIVEN MOIST MID-LEVELS AND A
RELATIVELY MOIST BOUNDARY LAYER...DCAPE IS PROGGED TO BE ON THE WEAK
SIDE (500-750 J/KG)...REDUCING THE PROBABILITY OF STRONG/ORGANIZED
COLD POOLS AND LIKELY LIMITING THE SVR POTENTIAL TO ISOLD
DOWNBURSTS. DESPITE WEAK MID-LEVEL LAPSE RATES...MARGINALLY SVR HAIL
CANNOT BE RULED OUT GIVEN MODERATE INSTABILITY AND DEEP-LAYER SHEAR
SUPPORTIVE OF ROTATING UPDRAFTS. ANTICIPATE THE BEST SEVERE THREAT
ALONG/EAST OF HWY 1 BETWEEN 21Z TUE AFTERNOON AND 03Z TUE EVENING...
OR 5 PM THROUGH 11 PM. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM MONDAY...

THE LONG TERM SETS UP TO BE AN EXTENDED PERIOD OF UNSETTLED WEATHER.
THAT BEING SAID...THE LATEST RUN OF THE GFS HAS COME IN A BIT
DRIER...ESPECIALLY FOR FOLKS IN THE TRIAD AS THE MAIN FRONTAL
BOUNDARY IS DEPICTED TO BE SOUTH OF MOST OF THE FORECAST AREA
THROUGH THE END OF THE WORK WEEK. BY THE WEEKEND...THE DEVELOPMENT
OF AN UPPER LEVEL LOW TO THE WEST AND A WAVE COMING OUT OF THE GULF
OF MEXICO HELP TO TRANSPORT COPIOUS AMOUNTS OF MOISTURE INTO THE
CAROLINAS FOR THE WEEKEND. GIVEN THAT CLIMATOLOGY AND THE ECMWF
SUGGEST THAT PERHAPS THE FRONT WILL NOT BE ABLE TO MAKE IT AS FAR
SOUTH AS SHOWN...THERE IS A GOOD CHANCE THE FRONT WILL SET UP
SOMEWHERE OVER OUR SOUTHERN TIER WITH HIGHEST QPF AMOUNTS SOUTH AND
EAST AND A LARGE GRADIENT WITH MUCH LESS TO THE NORTHWEST.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT WEDNESDAY WILL BEGIN
WITH THE FRONT SOMEWHERE IN THE VICINITY OF US HIGHWAY 64 OR
SLIGHTLY SOUTH. FROM HERE THE GFS IS VERY PROGRESSIVE BRINGING THE
FRONT THROUGH THE CWA BY WEDNESDAY AFTERNOON WHEREAS THE ECMWF IS
ALMOST STATIONARY WITH IT. BY EVENING...PRECIPITATION SHOULD BE
LIMITED TO EAST OF I-95. THIS SOLUTION HOLDS THROUGH THURSDAY
KEEPING MOST PRECIP CONFINED TO THE SANDHILLS AND COASTAL PLAIN.

ON FRIDAY SOLUTIONS START TO DIFFER WITH THE GFS PRODUCING A VERY
WIDE WEDGE WHICH PUSHES PRECIP BACK OUT OF THE STATE TO THE SOUTH.
THE ECMWF SEEMS MORE REALISTIC WITH SOME OVERRUNNING PRECIP COVERING
AT LEAST SOME OF THE FORECAST AREA FOR MOST OF THE DAY ON FRIDAY.

SATURDAY IS WHEN A REINFORCEMENT OF MOISTURE OCCURS WITH A
SHORTWAVE MOVING UP FROM THE GULF OF MEXICO. WHILE THE GFS IS
FORMING THIS INTO AN ORGANIZED TROPICAL SYSTEM AS IT APPROACHES THE
FLORIDA PANHANDLE...THIS APPEARS UNLIKELY DUE TO UNFAVORABLE UPPER
LEVEL CONDITIONS FOR TROPICAL DEVELOPMENT. A MORE REALISTIC SOLUTION
IS THAT OF THE ECMWF WHICH HAS A MORE UNORGANIZED WAVE MOVING UP
THROUGH GA AND SC. EITHER WAY THE OUTCOME IS THE SAME...A VERY WET
WEEKEND FOR CENTRAL NC. THE 7 DAY QPF FORECAST FROM WPC REMAINS
LARGELY UNCHANGED WITH 5-6 INCHES EXPECTED ON THE COAST WITH 3-4
BACK OVER CENTRAL NC. GFS FORECAST SOUNDINGS SHOW VERY WET TROPICAL
SOUNDINGS FOR SATURDAY WITH HIGH SHEAR BUT NO INSTABILITY. IT WOULD
NOT TAKE MUCH INSOLATION THOUGH TO BREAK OUT AND CAUSE SOME TALL
SKINNY CAPE PROFILES. THIS WOULD SET UP A POTENTIAL HIGH SHEAR
LOW CAPE SEVERE WX SCENARIO. THIS THREAT IS EVEN MORE PRONOUNCED ON
SUNDAY WHEN AT LEAST 500 J/KG OF INSTABILITY IS FORECASTED WITH
30-50 KNOTS OF SHEAR AVAILABLE. IN ADDITION...THE STRONGEST SHEAR ON
SUNDAY IS IN THE LOWEST FEW KM OF THE ATMOSPHERE...INDICATING THAT
THE POTENTIAL FOR ROTATING STORMS AND AN ISOLATED TORNADO COULD BE
THERE.

FORECASTS FOR MONDAY OF NEXT WEEK ARE LOW CONFIDENCE AT THIS POINT
BUT MODELS STILL SHOW PLENTY OF MOISTURE IN THE AREA...ESPECIALLY
FROM HIGHWAY 1 EASTWARD. EXPECT YET ANOTHER DAY OF UNSETTLED WEATHER.

TEMPERATURES WILL START OUT IN THE LOW TO MID 80S ON WEDNESDAY
BEFORE GENERALLY FALLING INTO THE UPPER 70S IN THE NW TO LOW 80S SE
FOR MUCH OF THE PERIOD. A WARMING TREND IN THE EAST AT THE END OF
THE PERIOD WILL BRING HIGHS BACK INTO THE MIDDLE 80S. LOWS WILL
GENERALLY BE LOW TO MID 60S EARLY IN THE PERIOD WITH MID TO UPPER
60S FORECAST BY EARLY NEXT WEEK. -ELLIS

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 820 PM MONDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED THIS EVENING AND OVERNIGHT.
HOWEVER... WE MAY SEE SOME OF THE ACTIVITY ACROSS
SOUTHERN/SOUTHWESTERN VA WORK INTO NORTHERN PORTIONS OF CENTRAL NC
THIS EVENING... WHILE CONVECTION ACROSS THE SOUTHERN COASTAL PLAIN
OF NC MAY ALLOW FOR SHOWER AND STORM DEVELOPMENT INVOF KFAY AND
PERHAPS KRWI ALONG OUTFLOW BOUNDARIES RACING NORTH AND EASTWARD
(FROM THE CURRENT ACTIVITY JUST TO THE SOUTH AND EAST OF SAMPSON
COUNTY). KFAY STANDS THE BEST CHANCE TO SEE ANY ACTIVITY. THUS...
HAVE ADDED A TEMPO GROUP FROM 01Z TO 05Z FOR MVFR CONDITIONS THERE.
ELSEWHERE WILL HANDEL ANY CONVECTION WITH AMENDMENTS... AS
CONFIDENCES IS TOO LOW AT THIS TIME TO INCLUDED ANY MENTION OF
CONVECTION AT THE REST OF THE CENTRAL NC TAFS. ANY CONVECTION THAT
MAKES IT INTO CENTRAL NC COULD LINGER INTO THE EARLY MORNING HOURS
OF TUESDAY. GIVEN NO TAF SITES HAVE BEEN AFFECTED BY ANY CONVECTION
TODAY... EXPECT WE SHOULD SEE GENERALLY VFR CONDITIONS AFTER ANY
LINGERING CONVECTION DIES OFF. IF A TAF SITES DOES INDEED PICK A
SIGNIFICANT SHOWER/STORM THIS EVENING THEN IFR/LIFR CONDITIONS WILL
BE POSSIBLE. HOWEVER... EITHER WAY HAVE ELECTED TO KEEP A TEMPO FOR
IFR VISBYS AT KRWI... GIVEN THE MOIST LOW LEVEL AIR MASS AN THE
POTENTIAL FOR AT LEAST SOME BREAKS IN THE MID/HIGH LEVEL CLOUD COVER
IN THE EARLY MORNING HOURS AFTER THE MAIN AREA OF CONVECTION DIES
OFF... ALONG WITH THE FOG PRONE HISTORY OF KRWI.

A COLD FRONT WILL APPROACH AND MOVE INTO CENTRAL NC ON
TUESDAY/TUESDAY AFTERNOON. THIS SHOULD ALLOW FOR WIDESPREAD SHOWERS
AND STORMS ACROSS THE AREA TUESDAY AFTERNOON INTO TUESDAY EVENING.
THUS... HAVE ADDED VCTS AND CB TO ALL TAF SITES STARTING AT 18Z. ANY
STORMS THAT AFFECT A GIVEN SITES WILL HAVE THE POTENTIAL TO PRODUCED
GUSTY WINDS AND SUB-VFR CONDITIONS.

LOOKING AHEAD:
VFR CONDITIONS ARE EXPECTED BY MID/LATE WEDNESDAY MORNING AS THE
FRONT PUSHES TO THE SOUTH OF THE AREA. THE FRONT WILL STALL OUT JUST
SOUTH OF CENTRAL NC AND IT IS POSSIBLE THAT THE KFAY COULD SEE A
CONTINUED CHANCE OF SHOWERS/STORMS DURING THE AFTERNOON AND EVENING
HOURS WED/THUR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM..VINCENT
LONG TERM...ELLIS
AVIATION...BSD
Hazardous weather outlook, Aug 12, 7:37 PM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT MON AUG 12 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-132345-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
737 PM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. AN APPROACHING COLD FRONT WILL PUSH SOUTHEAST
THROUGH CENTRAL NORTH CAROLINA TUESDAY EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH A A PRIMARY THREAT OF DAMAGING
WIND GUSTS TO 60 MPH.

A WET PERIOD IS POSSIBLE OVER THE WEEKEND. HOWEVER... MODEL
CONFIDENCE HAS DECREASED. THEREFORE THE CONFIDENCE OF THE
FORECAST TIMING AND PLACEMENT OF WIDESPREAD HEAVY RAIN HAS ALSO
DECREASED.

BADGETT

In the hours before

Special weather statement, Aug 12, 6:49 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT MON AUG 12 2013

NCZ073-122345-
STANLY-
649 PM EDT MON AUG 12 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 745 PM
EDT...

AT 649 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF FINGER...OR ABOUT 7 MILES EAST OF CONCORD...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FINGER...PLYLER AND
NEW LONDON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3551 8029 3551 8019 3547 8015 3548 8014
      3546 8013 3515 8018 3517 8020 3515 8022
      3521 8025 3518 8032 3522 8049
TIME...MOT...LOC 2249Z 268DEG 11KT 3537 8046

77
Special weather statement, Aug 12, 10:00 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT MON AUG 12 2013

NCZ021-022-130300-
FORSYTH-GUILFORD-
1000 PM EDT MON AUG 12 2013

...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
GUILFORD AND FORSYTH COUNTIES THROUGH 1100 PM EDT...

AT 958 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
PRODUCING HEAVY RAIN OVER WINSTON-SALEM...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINSTON-SALEM...
WALKERTOWN... SEDGE GARDEN... KERNERSVILLE... BELEWS CREEK...
COLFAX... STOKESDALE... SUMMERFIELD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 35 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3627 8006 3626 7980 3625 7979 3604 7976
      3601 8007 3603 8013 3603 8021 3600 8022
      3599 8028 3621 8033
TIME...MOT...LOC 0158Z 255DEG 16KT 3614 8022

77
Special weather statement, Aug 12, 10:44 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EDT MON AUG 12 2013

NCZ007-022>025-130345-
ALAMANCE-DURHAM-GUILFORD-ORANGE-PERSON-
1044 PM EDT MON AUG 12 2013

...STRONG THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST GUILFORD
COUNTY ACROSS PORTIONS OF ALAMANCE... PERSON...ORANGE...AND DURHAM
COUNTIES THROUGH 1145 PM EDT...

AT 1042 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHEAST GUILFORD COUNTY... OR ABOUT 12 MILES NORTH OF ELON...
MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE UNION RIDGE...PLEASANT
GROVE...CARR...ROUGEMONT...SURL...AND...BAHAMA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3610 7882 3599 7960 3625 7963 3625 7939
      3625 7916 3636 7915 3639 7889
TIME...MOT...LOC 0242Z 265DEG 32KT 3621 7951

32

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:00 PM EDTSpecial Weather StatementRAHForsyth, Guilford60 min
Aug 12, 10:19 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford2 hr
Aug 12, 10:44 PM EDTSpecial Weather StatementRAHAlamance, Orange61 min
Aug 12, 11:47 PM EDTSpecial Weather StatementRAHDurham, Orange58 min
Aug 13, 12:02 AM EDTSpecial Weather StatementRAHAnson58 min
Aug 13, 12:11 AM EDTSpecial Weather StatementRAHDurham64 min
Aug 13, 12:36 AM EDTAreal Flood AdvisoryRAHDurham, Wake84 min
Aug 13, 12:49 AM EDTSpecial Weather StatementRAHMontgomery, Stanly56 min
Aug 13, 12:53 AM EDTSpecial Weather StatementRAHFranklin, Nash67 min
Aug 13, 1:22 AM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond53 min
Aug 13, 1:39 AM EDTSevere Thunderstorm WarningRAHMoore51 min
Aug 13, 2:15 AM EDTSpecial Weather StatementRAHChatham, Lee60 min
Aug 13, 2:46 AM EDTSpecial Weather StatementRAHWake59 min
Aug 13, 3:54 PM EDTSpecial Weather StatementRAHDavidson, Forsyth51 min
Aug 13, 3:57 PM EDTSpecial Weather StatementRAHAnson, Richmond63 min
Aug 13, 5:12 PM EDTSpecial Weather StatementRAHJohnston63 min
Aug 13, 6:50 PM EDTSpecial Weather StatementRAHEdgecombe55 min
Aug 13, 6:58 PM EDTSpecial Weather StatementRAHHarnett, Lee62 min
Aug 13, 7:32 PM EDTSpecial Weather StatementRAHHarnett, Johnston58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.